MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM LOCKING SCREW SLF-TPNG WITH STARDRIVE RECESS 9MM; SCREW,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM LOCKING SCREW SLF-TPNG WITH STARDRIVE RECESS 9MM; SCREW,FIXATION,BONE
Model Number 201.879
Medical Device Problem Codes Break (1069); Migration (4003)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Osteolysis (2377)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If the information is unknown, not available or does not apply, the section/field of the form is left blank.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, the patient underwent removal of loose left elbow radial head prosthesis implant and loose radial plate and screws and cerclage wire.Previous incision was opened and was extended distally.The supinator muscle was opened over the posterior osseous nerve which had sever scar around it needing an extensive neurolysis that was lengthy and took 3 to 4 times longer than usual.The posterior interosseous nerve was scarred and stretched distally near the plate; was severely scarred to the plate and radius bone.While protecting the nerve, the nerve was completely lifted off the plate.Periosteum was opened to expose the hardware.There was reddish fluid around the implants.2 different implants were removed, one was radial head, the other was plates and screws and cerclage wire.The radius bone was shucked and the wrist was compressed and the proximal radius had no proximal migration.Fluoroscopic images of elbow confirm all hardware were removed.Remaining bone intact and ulnohumeral joint located.On (b)(6) 2016, the patient fell over a step and hit left arm on concrete while she was exercising trying to do a hurdle during agility drills.The patient sustained left elbow terrible triad fracture dislocation and shattered radial head.Patient complained of upper extremity pain that is aggravated by movement.She exhibits decreased range of motion and deformity.On (b)(6) 2016, the patient underwent open reduction left elbow dislocation, left radial head arthroplasty for radial head fracture, open reduction and internal fixation (orif) left coronoid fracture, and repair of left lateral ulnar collateral ligament.The patient was implanted with a radial head replacement with a size 6 straight stem and size 22+2 radial head as well as 2.0 locking mini fragment plate and an 18- gauge ao wire.Patient was then placed on a bledsoe brace and was instructed to begin range of motion exercises outside of the brace.On (b)(6) 2017 during the follow-up visit, patient had more pain and swelling than expected.She also had mild posterior interosseous injury palsy with active extension of third to fifth digits.Upon further assessment, patient had ulnar collateral ligament sprain of left elbow.On (b)(6) 2017, patient had postoperative evaluation.She had a stable distal radioulnar joint (druj) with some crepitance and some pain.Patient has active wrist extension but no metacarpophalangeal joint extension.There is pain over radial neck.Radiographs taken showed druj congruent with a very slight amount of widening.Electromyography (emg) and nerve conduction velocity test was recommended.On (b)(6) 2017, the patient was further evaluated due to complaint of left wrist drop.Muscle strength examination reveals left wrist extension graded 4+/5, left finger extension graded 2/5, and left wrist adduction graded 2/5.Left brachioradialis reflex is absent.Electromyography (emg) and nerve conduction study tests was performed and showed abnormal result consistent with a posttraumatic posterior interosseous injury affecting the extensor carpi ulnaris, extensor digitorum communis, and presumed extensor indicis proprius possibly due to the patient¿s reported history of prolonged perioperative traction.Patient also had nasal congestion, heartburn, skin rash, psychiatric anxiety, intrusive obsessive thoughts and environmental allergies.On (b)(6) 2017, patient went for follow up.She is still unable to extend her metacarpophalangeal joint and her wrist.Patient had minimal pain.Radiographs were taken and showed no loosening or failure of implant but with no healing of the radial neck fragment and the prosthesis in place without any evidence of dislocation.Patient continued to have radial nerve palsy.On (b)(6) 2017, patient went for another follow up.She was noted to have active wrist extension with radial deviation.She cannot centralize her wrist with extension.Her posterior interosseous injury on showed no significant improvement.This report is for one (1) 2.0mm locking screw slf-tpng with stardrive recess 9mm this is report 6 of 8 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual inspection: the x-ray showing the 2.0 mm locking screw self-tapping with stardrive recess 9 mm (part # 201.879, lot # unknown) was received.Per the medical safety officer, the locking screw is broken, and the screw backed out.This is consistent with the reported complaint condition, thus confirming the complaint.Dimensional inspection: dimensional analysis was not performed as the relevant part was not returned.A dhr review could not be performed as the lot number is unknown.Conclusion: the complaint condition is confirmed as the x-ray shows the 2.0 mm locking screw self-tapping with stardrive recess 9 mm (part # 201.879, lot # unknown) broken and the screw backed out.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient height reported as 167.60 centimeters.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2017, follow up visit, the patient reported that she had some recovery of function, however, has not returned to the baseline.She also reported that she had ¿countless¿ dorsiflexion exercises of the left wrist throughout the day.Electromyography (emg) showed abnormal result demonstrating the previous posttraumatic posterior interosseous injury with no significant interval change on electrodiagnostic testing.On (b)(6) 2017, follow up visit, the patient continued to have some laxity over the metacarpophalangeal on her left side.She has no active metacarpophalangeal joint extension, no extension of her thumb and no abduction of her thumb.Her posterior nerve palsy has not improved.Radiographs images showed severe osteolysis around the radial head replacement and implant is now malpositioned compared to operating room fluoroscopy shots.On (b)(6) 2017, electromyography (emg) was performed and the result demonstrated evidence of left posterior interosseous neuropathy.There was a severe denervation of the extensor digitorum communis (edc) and extensor pollicis longus (epl) with limited axonal regeneration.There was a complete denervation of the extensor indicis proprius (eip) with no evidence of axonal regeneration.On (b)(6) 2017, ultrasound was performed and the result indicated suspected impingement of the deep branch of the radial nerve by hardware, and the deep branch of the radial nerve proximal to this location is markedly swollen.The deep branch of the radial nerve fascicles were again visible approximately 8 mm distal to the metallic hardware, raising suspicion for at least partial transection.There was denervation effect seen within the supinator and extensor compartment musculature.On (b)(6) 2017, the patient underwent removal of loose left elbow radial head prosthesis implant and loose radial plate and screws and cerclage wire.Postoperatively, the patient was noted to be in good and stable condition.Concomitant devices reported: radial head (part 09.402.22s, lot h063666, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Investigation summary.Visual inspection: the x-ray showing the 2.0 mm locking screw self-tapping with stardrive recess 9 mm (part # 201.879, lot # unknown) was received.Per the medical safety officer, the locking screw is broken, and the screw backed out.This is consistent with the reported complaint condition, thus confirming the complaint.Dimensional inspection: dimensional analysis was not performed as the relevant part was not returned.A dhr review could not be performed as the lot number is unknown.Conclusion: the complaint condition is confirmed as the x-ray shows the 2.0 mm locking screw self-tapping with stardrive recess 9 mm (part # 201.879, lot # unknown) broken and the screw backed out.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The previous incision was opened and was extended distally.The supinator muscle was opened over the posterior osseous nerve which had a severe scar around it needing an extensive neurolysis that was lengthy and took 3 to 4 times longer than usual.The posterior interosseous nerve was scarred and stretched distally near the plate; was severely scarred to the plate and radius bone.While protecting the nerve, the nerve was completely lifted off the plate.Periosteum was opened to expose the hardware.There was reddish fluid around the implants.2 different implants were removed, one was the radial head, the other was plates and screws and cerclage wire.The radius bone was shucked and the wrist was compressed and the proximal radius had no proximal migration.Fluoroscopic images of elbow confirm all hardware was removed.Remaining bone intact and ulnohumeral joint located.Postoperatively, the patient was noted to be in good and stable condition.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Update 02/21/2019: medical records received on february 21, 2019 provided the following information.Surgical pathology report: final diagnosis: joint, elbow, radial head, left: sclerosis and degeneration of soft tissue elements, consistent with traumatic injury -with particles of metallic debris.Replacement device: elbow components: metallic and modular.Fixation device: metallic plates, metallic screws and metallic wire.Gross description: left elbow removed hardware.Microscopic description: the section is of fragments of synovial and capsular tissue.The synovium is focally atrophic and focally slightly hyper-plastic and shows interstitial fibrosis with a slight degree of chronic inflammation.The capsular tissue shows fibrosis and small foci of necrosis with mucoid degeneration.Minute particles of metallic debris are present within the capsular tissue as well.In addition, foci of vascular fibroadipose tissue and atrophic skeletal muscle are also present.

Brand Name
2.0MM LOCKING SCREW SLF-TPNG WITH STARDRIVE RECESS 9MM
Common Device Name
SCREW,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8141679
Report Number2939274-2018-55314
Device Sequence Number1745596
Product Code HWC
UDI-Device Identifier10886982143143
UDI-Public(01)10886982143143
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K063049
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number201.879
Device Catalogue Number201.879
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/05/2018
Supplement Date Received by Manufacturer12/04/2018
01/03/2019
01/04/2019
02/21/2019
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date12/28/2018
01/04/2019
01/07/2019
03/01/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight79